12-29-2017, 02:15 PM   #1
Roadrunner66
 
Join Date: Dec 2017
Location: Aberdeen, United Kingdom
Intro

Hi there,

I have just joined the forum after my wife suggested it.

I am 51 and live in the North East of Scotland. I was diagnosed with ulcerative colitis about 6 years ago and have been taking Asacol tablets since then for the majority of the time. Although I would not describe going to the toilet as being 'normal' anymore, for the majority of the time, my illness seemed to be under control and I discovered avoiding various foodstuffs helped (I have a weekness for Liquorice Allsorts sweets which are laden with sugar and I discovered that eating too many of these kicked off a bout of suffering. That said, about a year and a half ago my illness kicked off and after various tests, I was diagnosed with Crohns and my Asacol prescription was increased from 24mg per day to 48mg. This helped and I decided to watch my diet even more and took up running earlier in the year to help me lose weight and help with my low moods. All was going well until October when I stopped running (I had gone from 205 pounds to 185 Pounds) to devote my time to a big DIY project which turned out to be a bridge too far and upped my stress levels considerably. I lost a further 13 pounds without trying and my stools turned to blood and mucus and I was feeling really tired and down. I had an urgent referral to see the hospital consultant and I have been told that I should now start taking Azathioprine, which I was told that I should take when I was first diagnosed with Crohns. However, I do not like the sound of the side effects, particularly as I like to absorb the sun when I get chance and there is an increased chance of skin cancer.

I am hoping that there may be some advice for me in terms of diet, etc as I really don't want to take the medication.
12-29-2017, 02:25 PM   #2
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
Hi. You might talk with your doctor about your concerns.b. Also, you might want to keep a food diary to see what foods aggravate your stomach.
__________________
Diagnosed in 1990. On Humira, Imuran, Gabapentin, Colestipol, Synthroid, Lialda. Resection in April of 2010. Allergic to Remicade, Penicillin, Flagyl, Doxycycline. Thyroid issues and psoriasis and neuropathy and mild cerebral palsy. Mild arthritis in my lower back.
12-29-2017, 02:35 PM   #3
Roadrunner66
 
Join Date: Dec 2017
Location: Aberdeen, United Kingdom
Hi, I certainly find rich/sweet foods aggravate it but I am convinced that stress is playing a big factor. I'm not getting much joy with the consultant who tried to allay my fears with advice regarding using more sun cream, etc. A food diary sounds like a good idea though.
12-29-2017, 06:09 PM   #4
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
Maybe you need a second opinion.
12-30-2017, 10:04 AM   #5
Jabee
Senior Member
 
Jabee's Avatar
 
Join Date: Oct 2016
Location: Massachusetts

My Support Groups:
Asacol is not approved as a monotherapy for crohnís. It treats only the surface of the intestines, which is why it is given for ulcerative colitis. Your doctor is right that you need a stronger medication. Tagging

My little penguin

She gives a very clear and concise explanation of the possible side effects of stronger medications. Azathioprine is an immunosuppressant; other medications in the same class are 6 MP and methotrexate. They all have excellent safety profiles. If your crohnís is active you do need to treat it. Are you on steroids in the meantime?
12-30-2017, 02:22 PM   #6
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
So you have to remember there are POSSIBLE side effects
Meaning not everyone gets them
Your intestine is like a garden hose
Flexible constantly moving
Asacol (5-aza) only treat the top surface of the intestine
Crohns affects the entire layers all the way through
This lets inflammation continue or simmer
So other visual
If you have a cut in your skin your body turns the skin around it red (inflammation) and forms a hard thick scab to protect the skin underneath while it heals

In Crohns your flexible garden hose
Is constantly trying to ďhealĒ the layers of the intestine that are not broken so it doesnít stop

This results in constant inflammation leading to
Scar (think scab) tissue (thickening ) , which can cause fistulas /obstructions and perforation.


Your garden hose become rock hard like a pvc pipe
Once scar tissue forms
This canít be fixed by drugs
It would only need removed

Add in constant inflammation means changes at the cellular level
These changes increase the risk of cancer

Now on that 6-mp/aza /mtx

6-mp/aza are no longer used by ped GI in the us due to increased risk of lymphoma
They have switched to methotrexate instead
Mtx has been used on kids as young as 2 for years in the juvenile arthritis community
The lymphoma risk isnít elevated woth mtx


The sun can still happen woth precautions

Ds has been on mtx plus humira for over 5 years
But switched to Stelara plus mtx this past August

For trips to the beach
Pure Zinc oxide on his face (physical barrier)
Long sleeve swim shirts long swim shorts/swim socks
And big floppy hats
Rest of the year just a wide brimmed hat

Things are scary
But you take risks every day
Tylenol is given to infants for fever
But if you read the possible side effects
Itís lists liver failure /Steven Johnson syndrome or death

Same risk with basic amoxicillin

But children /infants adults take these every single day

In the US
Risk for everyday things for kids under 14
Risk of death from

A car 1 in 250
Drowning 1 in 1000

Etc.....

But my kids ride in the car every single day
Quality of life


Hope you get things settled soon
__________________
DS - -Crohn's -Stelara -mtx
12-31-2017, 12:00 PM   #7
crohns35
 
Join Date: Apr 2014
Location: Pittsburgh, Pennsylvania
Hi there,

I have just joined the forum after my wife suggested it.

I am 51 and live in the North East of Scotland. I was diagnosed with ulcerative colitis about 6 years ago and have been taking Asacol tablets since then for the majority of the time. Although I would not describe going to the toilet as being 'normal' anymore, for the majority of the time, my illness seemed to be under control and I discovered avoiding various foodstuffs helped (I have a weekness for Liquorice Allsorts sweets which are laden with sugar and I discovered that eating too many of these kicked off a bout of suffering. That said, about a year and a half ago my illness kicked off and after various tests, I was diagnosed with Crohns and my Asacol prescription was increased from 24mg per day to 48mg. This helped and I decided to watch my diet even more and took up running earlier in the year to help me lose weight and help with my low moods. All was going well until October when I stopped running (I had gone from 205 pounds to 185 Pounds) to devote my time to a big DIY project which turned out to be a bridge too far and upped my stress levels considerably. I lost a further 13 pounds without trying and my stools turned to blood and mucus and I was feeling really tired and down. I had an urgent referral to see the hospital consultant and I have been told that I should now start taking Azathioprine, which I was told that I should take when I was first diagnosed with Crohns. However, I do not like the sound of the side effects, particularly as I like to absorb the sun when I get chance and there is an increased chance of skin cancer.

I am hoping that there may be some advice for me in terms of diet, etc as I really don't want to take the medication.
I am 50 I've had Crohns for 37 years for the first 20 I used Prednisone I had bout in the early 2000 thats when they tried Azathioprine the brand name was Imuran. I had very bad side effects with it but that doesn't mean you will at all. I know people that took it and it helped with no side effects but me I had terrible problems. I assume your Crohns is moderate as more severe cases are being given Humira, it was a godsend for me. I went into remission with no side effects. I would ask your doctor about Remicade and Humira just see what he says. I don't want to turn you off of something that may work for you. The only reason I am telling you this is you already have concerns about the drug and it's good to be cautious because for me that drug was the devil.

Reply

Thread Tools


All times are GMT -5. The time now is 08:40 AM.
Copyright 2006-2017 Crohnsforum.com